×

On the number of good rational approximations to algebraic numbers. (English) Zbl 0675.10023

Let \(\xi\) be a real number, and \(\delta\) a positive number. Define \(L=\log (1+\delta)\). Using a “gap principle”, the authors prove that the number of rational numbers x/y\(\in {\mathbb{Q}}\) with denominator \(0<y<B\) satisfying \(| \xi -x/y| <y^{-2-\delta}\) is at most \((1/L)\log \log B+c(\delta).\) Moreover, they construct a real transcendental number \(\xi\) which shows that this estimate is best possible as far as the dependence on B is concerned.
They also consider the approximation to an algebraic number \(\xi\) of degree r and height H: the number of approximations x/y\(\in {\mathbb{Q}}\) (with denominator \(y>0)\) satisfying \(| \xi -x/y| <y^{-2- \delta}\) is at most \((1/L) \log \log H+c'(\delta,r).\) The authors derive this statement by using the preceding result for the approximations with a “small” denominator, and using a result of E. Bombieri and A. J. van der Poorten [J. Aust. Math. Soc., Ser. A 45, No.2, 233-248 (1988; Zbl 0664.10017)] for “large” denominators. Once more, the first summand in the estimate is the best possible one, and the proof of this fact involves a result of E. Wirsing [J. Reine Angew. Math. 206, 67-77 (1961; Zbl 0097.035)].
Reviewer: M.Waldschmidt

MSC:

11J68 Approximation to algebraic numbers
11J17 Approximation by numbers from a fixed field
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] E. Bombieri and A. J. van der Poorten, Some quantitative results related to Roth’s theorem, J. Austral. Math. Soc. Ser. A 45 (1988), no. 2, 233 – 248. · Zbl 0664.10017
[2] H. Davenport and K. F. Roth, Rational approximations to algebraic numbers, Mathematika 2 (1955), 160 – 167. · Zbl 0066.29302
[3] G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, Oxford, at the Clarendon Press, 1954. 3rd ed. · Zbl 0058.03301
[4] H. Luckhardt, Herbrand-Analysen zweier Beweise des Satzes von Roth: Polynomiale Anzahlschranken, J. Symbolic Logic 54 (1989), no. 1, 234 – 263 (German, with English summary). · Zbl 0669.03024
[5] K. Mahler, An application of Jensen’s formula to polynomials, Mathematika 7 (1960), 98 – 100. · Zbl 0099.25003
[6] Wolfgang M. Schmidt, On the number of good simultaneous approximations to algebraic numbers, International Symposium in Memory of Hua Loo Keng, Vol. I (Beijing, 1988) Springer, Berlin, 1991, pp. 249 – 264. · Zbl 0813.11039
[7] Eduard Wirsing, Approximation mit algebraischen Zahlen beschränkten Grades, J. Reine Angew. Math. 206 (1961), 67 – 77 (German). · Zbl 0097.03503
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.